Wyoming, 2012

High Wind in Wyoming, January 28, 2012

January 28, 2012 · NWS RIW · 1 event in 1 county or zone

High wind developed in the Absaroka Range ahead of an approaching weak storm system. Gusts to 76 mph were recorded along Chief Joseph Highway.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RIW wrote it up.

High wind developed in the Absaroka Range ahead of an approaching weak storm system. Gusts to 76 mph were recorded along Chief Joseph Highway.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before the first event at Jan 28, 2:38 AM MST, 1 hour 37 minutes earlier.

Area forecast discussion, Jan 28, 2:38 AM MST, 1 hour 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RIVERTON WY
238 AM MST SAT JAN 28 2012

.SHORT TERM...TODAY THROUGH MONDAY NIGHT
WILL KEEP THE HIGH WIND WARNING GOING FOR THE ABSAROKA MTNS AND THE
ADJACENT CODY FOOTHILLS THROUGH 18Z THIS AFTERNOON...ALBEIT A
BORDERLINE EVENT. THE SENSOR AT DEAD INDIAN PASS ALONG THE CHIEF
JOSEPH HIGHWAY HAS BEEN REPORTING GUSTS OF 57 TO 62 MPH DURING THE
LAST COUPLE OF HOURS. THE RIGHT FRONT QUAD OF THE 130 KNOT JET MAX
WILL BE HELPING TO MIX THE WINDS DOWN TO THE SURFACE. A BETTER SHOT
OF HIGH WINDS APPEARS TO BE LIKELY IN THE SAME AREAS LATE SATURDAY
NIGHT INTO SUNDAY MORNING. THE LOCAL WRF HAS A 15 DEGREE TEMPERATURE
GRADIENT ACROSS THE ABSAROKA MTNS AT 700MB DURING THIS TIME FRAME
WHICH WOULD SUPPORT GAP FLOW. TRUE MOUNTAIN WAVE ACTIVITY LOOKS
MARGINAL WITH FROUDE NUMBERS ONLY LOOKING FAVORABLE WHEN COMPUTED
OFF THE LOWER FOOTHILLS SOUTH OF CLARK. THE OVERALL GRADIENT LOOKS
FAVORABLE WITH A 15MB GRADIENT FROM GCC TO RKS AS WELL AS 5 ISOHYPES
AT 700M SPACED APART EVERY 3 UNITS ACROSS WYOMING DURING THIS TIME
FRAME. SOME EVAPORATIVE COOLING FROM SNOWFALL MAINLY ON THE WEST
SIDE OF THE ABSAROKA MTNS WILL ENHANCE THE WIND SPEEDS ON THE EAST
SIDE OF THE ABSAROKAS. WILL INDICATE AT LEAST BORDERLINE HIGH WINDS IN THESE
AREAS IN THE GRIDS FOR NOW FOR LATE TONIGHT AND SUNDAY MORNING AND
WILL LET LATER SHIFTS LOOK AT THE POSSIBILITY OF A HILITE FOR THESE
AREAS TODAY TO AVOID CONFUSION GIVEN THERE IS ALREADY A HIGH WIND
WARNING IN EFFECT FOR THE SAME AREAS NOW AS MENTIONED ABOVE. THE
AFOREMENTIONED STRONG GRADIENT WILL ALLOW WINDS TO INCREASE ALONG
THE SOUTHERN WIND CORRIDOR SUNDAY.

THE CLOSED CIRCULATION LOCATED AT 45N/146W WILL APPROACH THE COAST
AND FLATTEN THE RIDGE OVER THE EASTERN PACIFIC. AS THIS LOW MOVES
EAST TOWARD THE RIDGE...THE LOW WILL SWING A SHORTWAVE TOWARD THE
ROCKIES SUNDAY NIGHT AND MONDAY. INCREASING DIFLUENT BACKING
WESTERLY UPSLOPE FLOW OFF THE PACIFIC AHEAD OF THIS SYSTEM WILL
RESULT IN WIDESPREAD SNOWFALL OVER FAR WESTERN WYOMING SUNDAY NIGHT
AND MONDAY. KEPT LOW END ADVISORY AMOUNTS FOR NOW IN WESTERN WY BUT
ADDED ADDITIONAL SNOW AMOUNTS IN THE NORTHERN JACKSON AND STAR
VALLEYS. AS THE TROUGH AXIS APPROACHES...THE STEADY SNOW WILL BECOME
MORE CONVECTIVE AS LIFTED INDICES GO NEGATIVE IN NW WYOMING MONDAY
AFTERNOON. AS THE TROUGH MOVES EAST ACROSS WYOMING MONDAY
NIGHT...SNOWFALL WILL DECREASE IN WESTERN WYOMING AND CHANCES OF
SNOW WILL DEVELOP ACROSS AREAS EAST OF THE DIVIDE. THIS SHORTWAVE
WILL CAUSE WINDS TO INCREASE ONCE AGAIN ALONG THE SOUTHERN WIND
CORRIDOR AND ALONG THE EAST SLOPE OF THE DIVIDE.

.LONG TERM...TUESDAY THROUGH SATURDAY

TUESDAY AND WEDNESDAY...NORTHWEST FLOW WITH EMBEDDED SHORTWAVES WILL
KEEP CHANCES OF SNOW WESTERN/NORTHERN MOUNTAINS AND FAR WEST
VALLEYS.  DRY WITH BREEZY TO WINDY AREAS CENTRAL AND SOUTH.

THURSDAY THROUGH SATURDAY...UPPER RIDGE BUILDS OVER AREA.  DRY AND
UNSEASONABLY WARM MOST AREAS.  COOLER UNDER INVERSIONS OVER WESTERN
VALLEYS.

MEDIUM RANGE GLOBAL MODELS REMAIN IN GOOD AGREEMENT WITH LARGE SCALE
TRANSITION FROM ZONAL FLOW TO A HIGH AMPLITUDE PATTERN WITH RIDGE
BUILDING OVER THE WESTERN U.S. LATE IN THE WEEK.  DISCREPANCIES
REMAIN WITH TIMING OF PACIFIC SHORTWAVES BEFOREHAND.  AFTER FIRST IN
THIS SERIES OF SHORTWAVES MOVES ACROSS THE AREA MONDAY...THE NEXT
COUPLE OF SHORTWAVES SPLIT AS THEY TRANSLATE THE ROCKIES TUESDAY AND
TUESDAY NIGHT.  MOIST NW FLOW IN THIS PATTERN WILL CONTINUE TO BRING
PERIODS OF LIGHT SNOW TO THE NORTHERN AND WESTERN MOUNTAINS AND FAR
WEST VALLEYS.  GFS NOW SHOWS A STRONGER CLIPPER FOLLOWING IN NW FLOW
ON WEDNESDAY WHILE THE LATEST ECMWF IS MUCH WEAKER WITH THIS
SYSTEM...A REVERSAL FROM THEIR RESPECTIVE RUNS 24 HOURS AGO.
FORECAST KEEPS RELATIVELY HIGH POPS ACROSS THE WEST AS BOTH MODELS
INDICATE A MOIST UPGLIDE FLOW LINGERING INTO WEDNESDAY EVENING.
UPPER RIDGE AMPLIFIES OVER THE ROCKIES THURSDAY AND FRIDAY WITH
ECMWF SHOWING OMEGA BLOCK CENTERED NEAR 110W BY SATURDAY WHILE THE
GFS IS A BIT LOWER WITH HEIGHTS OVER THE ROCKIES...NOT QUITE AS
"BLOCKY".  WARM AIRMASS ALOFT AND LIGHT WINDS ON FRIDAY AND SATURDAY
WILL RESULT IN STEEP INVERSIONS OVER SNOW-COVERED WESTERN VALLEYS
WHERE TEMPERATURES HAVE BEEN ADJUSTED WELL BELOW CONSENSUS
GUIDANCE.  TEMPERATURES IN MOSTLY SNOW-FREE CENTRAL BASINS WILL RUN
AROUND 10 DEGREES ABOVE SEASONAL NORMALS.

&&

.AVIATION.../12Z ISSUANCE/
STRONG AND GUSTY WEST TO SOUTHWEST WINDS WILL BLOW ACROSS MANY
AREAS EAST OF THE DIVIDE THROUGH THE WEEKEND. A HIGH WIND WARNING
COVERS THE CODY FOOTHILLS THROUGH 18Z TODAY FOR VERY STRONG WINDS
WITH POTENTIAL LLWS FOR KCOD. A FEW LOW CLOUDS ARE POSSIBLE AROUND
KJAC BETWEEN 0930Z-15Z THIS MORNING. MOUNTAIN OBSCURATION COULD
REDEVELOP OVER THE NORTHWEST MOUNTAINS TODAY AND ALL OF THE
NORTHERN MOUNTAINS ON SUNDAY WITH A FEW MOUNTAIN FLURRIES OR LIGHT
SNOW SHOWERS POSSIBLE. KCPR WILL SEE INCREASING SOUTHWEST WIND
TODAY AND POTENTIALLY EVEN WINDIER.

&&

.FIRE WEATHER...
VERY WINDY CONDITIONS CAN BE EXPECTED ACROSS THE ABSAROKA
MOUNTAINS AND ALONG THE ADJACENT CODY FOOTHILLS THIS MORNING.
THESE SAME AREAS WILL LIKELY SEE ANOTHER EPISODE OF VERY STRONG
WINDS LATE TONIGHT AND SUNDAY MORNING. SOUTHWEST WINDS ARE ALSO
EXPECTED TO INCREASE ACROSS THE SOUTHERN WIND CORRIDOR FROM THE
RED DESERT TO CPR THROUGH THE WEEKEND. A PACIFIC TROUGH WILL
DELIVER ACCUMULATING SNOWFALL TO WESTERN WYOMING MAINLY SUNDAY
NIGHT AND MONDAY WITH SOME SNOWFALL SPILLING EAST OVER THE DIVIDE
MONDAY NIGHT. WINDS WILL INCREASE ONCE AGAIN IN MANY AREAS WITH
THE PASSAGE OF THIS TROUGH. TEMPERATURES WILL START OUT COOL TODAY
BUT NOT COLD FOR THIS TIME OF YEAR. EXPECT MODERATING TEMPERATURES
THROUGH EARLY NEXT WEEK.

&&

.RIW WATCHES/WARNINGS/ADVISORIES...
HIGH WIND WARNING UNTIL 11 AM MST THIS MORNING WYZ002-003.

&&

SHORT TERM...LIPSON
LONG TERM...AEM
AVIATION...SKRBAC
FIRE WEATHER...LIPSON
Hazardous weather outlook, Jan 27, 6:20 PM MST, 9 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RIVERTON WY
620 PM MST FRI JAN 27 2012

WYZ001>020-022>030-281200-
ABSAROKA MOUNTAINS-BIGHORN MOUNTAINS SOUTHEAST-
BIGHORN MOUNTAINS WEST-CASPER MOUNTAIN-CODY FOOTHILLS-
EAST SWEETWATER COUNTY-FLAMING GORGE-
GREEN MOUNTAINS AND RATTLESNAKE RANGE-JACKSON HOLE-LANDER FOOTHILLS-
NATRONA COUNTY LOWER ELEVATIONS-NORTH BIG HORN BASIN-
NORTHEAST JOHNSON COUNTY-OWL CREEK AND BRIDGER MOUNTAINS-
ROCK SPRINGS AND GREEN RIVER-SALT RIVER AND WYOMING RANGES-
SOUTH LINCOLN COUNTY-SOUTHEAST BIG HORN BASIN-
SOUTHEAST JOHNSON COUNTY-SOUTHWEST BIG HORN BASIN-STAR VALLEY-
TETON AND GROS VENTRE MOUNTAINS-UPPER GREEN RIVER BASIN-
UPPER GREEN RIVER BASIN FOOTHILLS-UPPER WIND RIVER BASIN-
WIND RIVER BASIN-WIND RIVER MOUNTAINS EAST-WIND RIVER MOUNTAINS WEST-
YELLOWSTONE NATIONAL PARK-
620 PM MST FRI JAN 27 2012

...HIGH WIND WARNING FOR PARTS OF PARK COUNTY LATER TONIGHT AND
SATURDAY MORNING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL WYOMING.

.DAY ONE...TODAY AND TONIGHT

STRONG WIND WILL DEVELOP ALONG THE CODY FOOTHILLS LATE TONIGHT. 35
TO 45 MPH WITH GUSTS TO 65 MPH ARE LIKELY IN THE CLARK AREA WITH
40 TO 50 MPH WITH GUSTS TO 75 MPH ALONG THE EAST SLOPE OF THE
ABSAROKA MOUNTAINS INCLUDING THE CHIEF JOSEPH HIGHWAY.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

SATURDAY MORNING...STRONG WIND WILL CONTINUE THROUGH THE MORNING
HOURS ALONG THE CODY FOOTHILLS AND EAST SLOPE OF THE ABSAROKA
MOUNTAINS.

MONDAY...SNOW ACCUMULATIONS OF SEVERAL INCHES POSSIBLE IN THE WESTERN
MOUNTAINS AND FAR WEST VALLEYS.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT ANY WIND GUSTS OVER 50 MPH TONIGHT.
THANK YOU.

TEAM RIVERTON

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 high wind. Local standard time, as filed.

High Wind, Absaroka Mountains

When
January 28, 4:15 AM MST to 4:55 AM MST
Where
Absaroka Mountains forecast zone
Measured
66 kt (76 mph) measured gust
Reported by
Mesonet
Coordinates
43.760, -108.887 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2012Every state in 2012This day in weather historyWarnings in Wyoming, January 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 357651.